Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 255, NWS Atlanta, GA

July 1, 2007Dawson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2007, 1:13 PM EDT for Dawson County, Georgia. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 1:13 PM EDT (17:13 UTC)
Expired
Jul 1, 2007, 2:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dawson County, GA

The radar

The Atlanta radar (KFFC), 126 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:20 PM EDTTSTM WND DMGDawsonville, GA911 CENTER REPORTS NUMEROUS TREES DOWN CITYWIDE IN DAWSONVILLE.
Jul 1, 1:20 PM EDTHAIL 0.5Dawsonville, GACALLER IN DOWNTOWN DAWSONVILLE REPORTED DIME SIZED HAIL AND LARGE TREE LIMBS DOWN AROUND INTERSECTION OF HWY 53 AND HWY 400.
Jul 1, 1:20 PM EDTHAIL 0.88Dawsonville, GA911 CENTER REPORTS NICKEL SIZED HAIL IN SOUTH AND DOWNTOWN DAWSONVILLE.
Jul 1, 1:30 PM EDTTSTM WND DMGDawsonville, GAROOF PARTIALLY BLOWN OFF PHARMACY ONTO VEHICLE IN SOUTHEAST DAWSONVILLE.
Jul 1, 1:30 PM EDTHAIL 1Dawsonville, GAPUBLIC REPORT OF PEA TO QUARTER SIZED HAIL FOR AT LEAST 15 MINUTES ALONG WITH 50-60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 011714
SVRFFC
GAC085-011800-
/O.NEW.KFFC.SV.W.0255.070701T1713Z-070701T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 200 PM EDT

* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCKEE...MOVING SOUTH TO SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOUGHERTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3451 8417 3447 8426 3434 8425 3434 8399
      3441 8397 3446 8410

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:12 AM EDT, 8 hours 1 minute earlier.

Area forecast discussion, Jul 1, 5:12 AM EDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EDT SUN JUL 1 2007

.SHORT TERM /TODAY THROUGH TUESDAY/...
EASTERN U.S. TROUGH CONTINUES TO STRENGTHEN AS POLAR VORTEX
DEEPENS...RESULTING IN STRENGTHENED NW FLOW ALOFT ACROSS THE
REGION. PERSISTENT UPPER LOW...WITH TROPICAL FEED...REMAINS IN
THE TX/OK AREA...AND WILL DRIFT S BACK INTO TX BY MON AS IT
REMAINS TRAPPED BETWEEN LARGE UPPER RIDGE WESTERN U.S. AND
STRENGTHENING TROUGH EASTERN U.S. NAM MODEL INITIALIZES BEST...BUT
BECOMES AN OUTLIER BY MON-TUE AS IT TRIES TO ABSORB THE SOUTHERN
PLAINS LOW INTO THE EASTERN U.S. TROUGH. NONE OF THE OTHER GLOBAL
MODELS SHOW THIS SOLUTION...AND BASED ON HISTORY...THIS WILL NOT
OCCUR. THUS...BEYOND THIRD PERIOD...NAM WAS DISREGARDED. WEAK SFC
BOUNDARY EVIDENT IN WIND FIELD AND DEWPOINT DISCONTINUITY ACROSS
NC/NE GA. BOUNDARY SERVES AS THE BEST SFC FOCUS FOR
CONVECTION...INTERACTING WITH SHORT WAVES IN NW FLOW ALOFT. SUCH
WAS THE CASE SAT AFTERNOON...EVEN CONTINUING WELL PAST MIDNIGHT IN
SE PARTS OF THE CWA. NOT UNUSUAL FOR NW FLOW ALOFT. AN EVEN
STRONGER DISTURBANCE...NOW EVIDENT AS AN AREA OF TSRA ACROSS
AR...WILL APPROACH THE AREA LATE TODAY. JUST LIKE
YESTERDAY...ACTIVITY MAY GET A LATE START THANKS TO A WEAK SHORT
WAVE RIDGE OVER THE AREA TODAY AD SOME STABILIZATION BEHIND
DEPARTING CONVECTION...BUT EXPECT SCT-NMRS SHRA/TSRA ACTIVITY BY
LATE AFTERNOON/EVENING. AS THE SFC BOUNDARY SINKS JUST A LITTLE
FURTHER SOUTH...EXPECT THE BEST FOCUS FOR CONVECTION THIS
AFTERNOON/EVENING TO BE SOUTHWEST OF A RMG-ATL-MCN LINE...WITH
THE NE CORNER SEEING THE LEAST CONVECTION. STORMS ARE ONCE AGAIN
EXPECTED TO BE EFFICIENT LIGHTNING PRODUCERS WITH HOT AFTERNOON
TEMPS AND HIGH PW VALUES...LEADING TO HIGH VILS...OFTEN AN
INDICATOR OF INTENSE CG LIGHTNING. HAVE AGAIN HIGHLIGHTED FREQUENT
LIGHTNING IN THE ZONES. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN
WITH PW VALUES IN EXCESS OF 1.75 INCHES. HOWEVER...HAVE CHOSEN NOT
TO MAKE AN ISSUE OF THIS IN LIGHT OF THE OVERALL DRY CONDITIONS.
CONVECTION WILL LIKELY AGAIN CONTINUE PAST MIDNIGHT ACROSS
CENTRAL/WEST CENTRAL GA. FOR MON-TUE...THE BOUNDARY SHOULD
CONTINUE TO PUSH GRADUALLY SOUTH...AND THE BEST FOCUS FOR
CONVECTION...AGAIN MOSTLY DURING THE LATE AFTERNOON/EVENING...WILL
BE A LITTLE FURTHER SOUTH EACH DAY. AS THE PAST SEVERAL
DAYS...HAVE GONE WELL ABOVE MOS POPS...INTO THE LIKELY RANGE IN
SOME AREAS. FOR TEMPS...AS NOTED YESTERDAY...THE MEX/MAV HAVE JUST
BEEN WAY TOO COOL. PERSISTENCE THE BEST FORECASTER LATELY FOR MAX
TEMPS...SO HAVE AGAIN RAISED 00Z MAV MOS SEVERAL DEGREES IN MOST
AREAS. MOST AREAS WERE 5 DEGREES OR BETTER ABOVE MAV MOS
YESTERDAY. WAS NOT ABLE TO ACCEPT DRASTIC COOLING OF HIGHS INTO
THE MID 80S FOR MON-TUE...AND THUS KEPT MOST AREAS CLOSER TO 90.
HIGHS IN THE 80S HAVE NOT VERIFIED AT ALL RECENTLY.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE EXTENDED PERIOD. THE
SFC BOUNDARY WILL EVENTUALLY BE PUSHED FURTHER SOUTH...BUT SHOULD
STALL SOMEWHERE IN S GA AND REMAIN THERE MUCH OF THE WEEK. NOTE
THAT THE GFS CONTINUES TO SLOW THE SOUTHWARD PROGRESSION OF THIS
FEATURE WITH EACH RUN...AS TO BE EXPECTED AT THIS TIME OF THE
YEAR. WEAK DISTURBANCES ALOFT WILL CONTINUE TO AFFECT THE AREA
FROM TIME-TO-TIME...AND THUS CANNOT REMOVE POPS ANYWHERE IN THE
EXTENDED...INCLUDING THE 4TH. IN FACT...GFS NOW SHOWING A FAIRLY
HEALTHY SHORT WAVE THAT COULD RESULT IN INCREASED SHRA/TSRA
ACTIVITY IN THE NC/NE PART OF THE STATE THE EVENING OF THE 4TH. A
STRONGER DISTURBANCE AND ANOTHER WEAK FRONT WILL MOVE INTO THE
AREA LATE FRI-SAT. AGAIN...CONFIDENCE IN TIMING OF THIS FEATURE IS
LOW. WILL NEED TO KEEP AT LEAST LOW POPS THROUGH MOST PERIODS OF
THE EXTENDED...BUT FOCUS ON THE SOUTH NEAR THE INITIAL LINGERING
BOUNDARY AND IN ALL AREAS FRI-SAT AS THE NEXT RIPPLE IN THE FLOW
AFFECTS THE AREA. NEWEST MEX GUIDANCE IS QUITE A BIT WARMER THAN
EARLIER RUNS...ESPECIALLY THU. 850MB TEMPS THU IN THE +20C TO +21C
RANGE AND WITH DOWN SLOPING NW WINDS AND GOOD AMOUNTS OF
SUNSHINE...HAVE ADVERTISED SOME OF THE HOTTEST TEMPS OF THE YEAR
FOR THU AFTERNOON. NOTE...MOS GRIDDED DATA SHOWING 98-100+ IN THE
SW/WC PART OF THE CWA FOR THU AFTERNOON. SLIGHT COOLER TEMPS FOR
FRI-SAT.

&&

.AVIATION...
PERSISTENCE CONTINUES TO BE THE KEY IN THIS FORECAST. ATL/MCN AREAS
HAD RAIN DURING THE PAST 24 HOURS...HOWEVER VERY LITTLE FOG HAS
DEVELOPED EARLY THIS MORNING. THIS IS MAINLY DUE TO EXTENSIVE HIGH
LEVEL CLOUDS OVER THE STATE. THE CIRRUS WILL THIN OUT THROUGH THE
MORNING HOURS AND EXPECT ANOTHER CU FIELD TO DEVELOP BY NOON WITH
ISOLATED TO SCATTERED CONVECTION ACROSS THE ENTIRE AREA. BIGGEST
FORECAST PROBLEM WILL BE THE WINDS. NAM BRINGS THE WINDS AROUND TO
THE NORTHEAST ACROSS MOST OF THE AREA BY DAYBREAK WHILE THE GFS
HOLDS OFF ON THAT UNTIL THIS EVENING. WITH A WEAK PRESSURE GRADIENT
OVER THE REGION AND THE SURFACE BOUNDARY LAYING ACROSS THE
AREA...FEEL VARIABLE WINDS TO NEAR CALM MORE LIKELY THAN ANYTHING
ELSE THIS MORNING. FOR THIS AFTERNOON WILL START COMPROMISING THE
NAM/GFS SOLUTION AND START BRINGING THE WINDS TO THE NORTHEAST IN
ATL AND AHN AREAS BUT KEEPING THE WINDS LESS THAN 10 KTS EXCEPT IN
THE THUNDERSTORMS. IN CSG AND MCN FEEL THE BOUNDARY WILL KEEP THEIR
WINDS VARIABLE THROUGH MOST OF THE DAY WITH ALL LOCATIONS GOING NEAR
CALM TONIGHT. WILL KEEP CIGS VFR EXCEPT IN TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  88  67  90 /  40  50  20  10  10
ATLANTA         93  71  88  68  90 /  40  60  30  10  10
BLAIRSVILLE     85  63  81  62  84 /  30  40  20  10  10
CARTERSVILLE    93  68  89  67  90 /  40  60  20  10  10
COLUMBUS        96  74  91  72  92 /  50  60  40  30  20
GAINESVILLE     92  69  87  66  89 /  40  50  20  10  10
MACON           95  73  89  70  91 /  40  60  40  30  20
ROME            94  68  91  66  92 /  40  60  20  10  10
PEACHTREE CITY  94  69  88  65  90 /  50  60  30  20  10
VIDALIA         96  73  91  70  90 /  40  60  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/17
Hazardous weather outlook, Jul 1, 5:24 AM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EDT SUN JUL 1 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
524 AM EDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH FROM NORTHEAST GEORGIA TO WEST CENTRAL
GEORGIA WILL DRIFT SLOWLY SOUTHWARD THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...NEARLY CONTINUOUS
CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAIN.

.DISCUSSION...
THE WEAK SURFACE TROUGH AND OUTFLOW BOUNDARIES LEFT OVER FROM
LAST NIGHTS CONVECTION WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. CAPES ARE EXPECTED TO RISE
TO OVER 2000 THIS AFTERNOON WITH LIFTED INDICES OF -2 TO -4.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE INTO TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS ALONG WITH NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING. THESE THUNDERSTORMS WILL OCCUR JUST ABOUT
ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA.

ALSO...WITH THE SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAIN IS
POSSIBLE WITH ISOLATED AMOUNTS OF AROUND 2 INCHES POSSIBLE. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED...BRIEF LOCALIZED SMALL STREAM
FLOODING IS POSSIBLE IN AND AROUND THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 1, 12:47 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1247 PM EDT SUN JUL 1 2007

GAZ014-015-011730-
1247 PM EDT SUN JUL 1 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DAWSON AND LUMPKIN
COUNTIES UNTIL 130 PM EDT...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER JUNO...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DAWSON AND LUMPKIN COUNTIES THROUGH 130 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE JUNO...MCKEE...DAWSONVILLE AND
DOUGHERTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:54 PM EDTSevere Thunderstorm WarningFFCClayton, Fulton36 min
Jun 30, 10:27 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette48 min
Jul 1, 12:52 PM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin23 min
Jul 1, 1:22 PM EDTSevere Thunderstorm WarningFFCForsyth, Hall53 min
Jul 1, 2:45 PM EDTSevere Thunderstorm WarningFFCJackson60 min
Jul 1, 2:58 PM EDTSevere Thunderstorm WarningFFCBartow62 min
Jul 1, 3:37 PM EDTSevere Thunderstorm WarningFFCDodge23 min
Jul 1, 3:53 PM EDTSevere Thunderstorm WarningFFCCherokee52 min
Jul 1, 4:48 PM EDTSevere Thunderstorm WarningFFCGlascock27 min
Jul 1, 5:07 PM EDTSevere Thunderstorm WarningFFCJefferson38 min
Jul 1, 5:40 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington50 min
Jul 1, 5:50 PM EDTSevere Thunderstorm WarningFFCClayton20 min
Jul 1, 6:22 PM EDTSevere Thunderstorm WarningFFCHeard38 min
Jul 1, 6:22 PM EDTSevere Thunderstorm WarningFFCHenry38 min
Jul 1, 7:04 PM EDTSevere Thunderstorm WarningFFCCoweta25 min
Jul 1, 7:09 PM EDTSevere Thunderstorm WarningFFCButts25 min
Jul 1, 7:31 PM EDTSevere Thunderstorm WarningFFCMeriwether44 min
Jul 1, 7:41 PM EDTSevere Thunderstorm WarningFFCForsyth30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.